Product Reviews

Thanks Jennifer. We are looking forward to working with you. We will be in touch

Your account has been created

Could my medications cause erectile dysfunction as a side effect?

Published: February 21, 2014 12:00 PM

Yes. Medication side effects are a common cause of sexual problems. And, the more drugs you take, the greater your odds are of experiencing an issue. For example, in a recent study of men ages 45 to 69, those who took three to five drugs were 15 percent more likely to have erectile dysfunction than men taking two or fewer. Men who took six to nine drugs were 51 percent more likely to have erection problems.

Common culprits are high blood pressure drugs such as beta blockers, including atenolol (Tenormin), clonidine (Catapres), metoprolol (Lopressor), and methyldopa (Aldomet), and diuretics such as hydrochlorothiazide (Hydrodiuril).

Popular antidepressants and anti-anxiety drugs such as alprazolam (Xanax), diazepam (Valium), duloxetine (Cymbalta), fluoxetine (Prozac), and paroxetine (Paxil) can cause sexual problems, including delayed ejaculation, reduced sexual desire in men, and erectile dysfunction. Other lesser-known drug types that can also cause such sexual problems include antihistamines, such as diphenhydramine (Benadryl) and antifungal drugs, such as ketoconazole (Nizoral).

Surprisingly, heartburn drugs, including famotidine (Pepcid) and ranitidine (Zantac) are known to reduce sexual desire in men. That and erectile dysfunction have also been reported in men taking the powerful painkillers oxycodone (Oxycontin) and hydrocodone (Vicodin), muscle-relaxers, such as baclofen (Lioresal), and even over-the-counter ibuprofen (Advil, Motrin).

Read more on medications that can cause sexual problems for women, and for more information on the drugs mentioned above and others, go to www.CRBestBuyDrugs.org.

Sexual side effects may disappear as your body adjusts to a new drug, but if after a few months they don’t, talk to your doctor about your symptoms. Your doctor will want to rule out other conditions that could cause your sex drive to take a nosedive. Ailments such as depression, diabetes, hypertension, and sleep apnea are also known to affect sexual interest or response.

You may also want to consider asking your doctor about lowering the dose of your medication or switching to another drug, with fewer or no sexual side effects. Plus, making dietary changes and exercise may help lower your blood pressure and improve your overall health, so you might be able to stop taking a drug or reduce the dose, with your doctor’s approval, of course.

Editor's Note:

This article and related materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multistate settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).



E-mail Newsletters

FREE e-mail Newsletters! Choose from cars, safety, health, and more!
Already signed-up?
Manage your newsletters here too.

Ask The Pharmacist News

Cars

Cars Build & Buy Car Buying Service
Save thousands off MSRP with upfront dealer pricing information and a transparent car buying experience.

See your savings

Mobile

Mobile Get Ratings on the go and compare
while you shop

Learn more